Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 182, NWS Jackson, KY

June 9, 2011Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 3:13 PM EDT for Bell County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 3:13 PM EDT (19:13 UTC)
Expired
Jun 9, 2011, 3:38 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bell County, KY

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:15 PM EDTHAIL 0.88Middlesboro, KY
Jun 9, 3:17 PM EDTTSTM WND DMGMiddlesboro, KYTREE AND LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KJKL 091913
SVRJKL
KYC013-092015-
/O.NEW.KJKL.SV.W.0182.110609T1913Z-110609T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 415 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CALVIN...OR 7 MILES SOUTHEAST OF PINEVILLE...AND MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINEVILLE...EAST PINEVILLE...WASIOTO...WALLSEND...CALVIN...STRAIGHT
  CREEK...VARILLA...CUBAGE...OAKS...CARY...MIRACLE...ARJAY...KETTLE
  ISLAND...BLANCHE AND SHELALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3659 8389 3684 8364 3669 8348 3666 8351
      3666 8354 3665 8357 3662 8367 3658 8371
TIME...MOT...LOC 1913Z 214DEG 14KT 3669 8363
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
2 follow-up statements
085 
WWUS53 KJKL 091928
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT THU JUN 9 2011

KYC013-092015-
/O.CON.KJKL.SV.W.0182.000000T0000Z-110609T2015Z/
BELL KY-
328 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BELL COUNTY UNTIL 415 PM EDT...

AT 324 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CALVIN...OR 6 MILES
SOUTHEAST OF PINEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HUTCH...OAKS...CUBAGE AND SHELALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZED HAIL IN MIDDLESBORO. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3660 8380 3676 8365 3675 8358 3669 8348
      3666 8351 3666 8354 3665 8357 3662 8367
      3658 8371
TIME...MOT...LOC 1928Z 282DEG 8KT 3671 8361
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
295 
WWUS53 KJKL 091938
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT THU JUN 9 2011

KYC013-091947-
/O.CAN.KJKL.SV.W.0182.000000T0000Z-110609T2015Z/
BELL KY-
338 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA SO THE WARNING WAS CANCELLED. 

LAT...LON 3660 8380 3676 8365 3675 8358 3669 8348
      3666 8351 3666 8354 3665 8357 3662 8367
      3658 8371
TIME...MOT...LOC 1937Z 282DEG 8KT 3671 8359

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:06 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 12:06 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT THU JUN 9 2011

.SHORT TERM.../TODAY/

OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS
PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS
MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK
COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE
LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE
LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE
NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE
THOUGH THROUGH FRIDAY NIGHT.

THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO
DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE
NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A
WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH
NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING
WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH
DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64
WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA.

500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL
CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY
AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO
LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW
LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY
AROUND 70 BOTH NIGHTS.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH
FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR
AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT
WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED
THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY
EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH
NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY
NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN
TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM
RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR
REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE
80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A
REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE
EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS
QUESTIONABLE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT THU JUN 9 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING.
A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL.

LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.

ABE/HAL

In the hours before

Special weather statement, Jun 9, 1:27 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT THU JUN 9 2011

KYZ086-087-116-117-091800-
CLAY-LESLIE-KNOX-BELL-
127 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT THURSDAY AFTERNOON...

   CLAY...
   WEST CENTRAL LESLIE...
   EAST CENTRAL KNOX AND
   EXTREME NORTHEASTERN BELL.

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LITTLETON...OR
NEAR MANCHESTER...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HECTOR AROUND
135 PM EDT...GOOSE ROCK AROUND 140 PM EDT...BOTTO AROUND 145 PM
EDT...PEABODY AROUND 150 PM EDT...PLANK AROUND 155 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

BECKER
Special weather statement, Jun 9, 2:39 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
239 PM EDT THU JUN 9 2011

KYZ088-118-091945-
LETCHER-HARLAN-
239 PM EDT THU JUN 9 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT THURSDAY AFTERNOON...

   SOUTH CENTRAL LETCHER AND
   NORTHEASTERN HARLAN.

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLINT...OR 8
MILES SOUTHWEST OF WHITESBURG...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLINT AROUND
245 PM EDT...KINGS CREEK AROUND 250 PM EDT...LINEFORK AROUND 255 PM
EDT...KINGDOM COME S.P. AROUND 300 PM EDT...DAY AROUND 305 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley33 min
Jun 9, 12:55 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley61 min
Jun 9, 3:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne26 min
Jun 9, 3:58 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jun 9, 4:03 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Whitley42 min
Jun 9, 4:07 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley80 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningJKLPike26 min
Jun 9, 4:52 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Pike23 min
Jun 9, 4:56 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Lee, Owsley21 min
Jun 9, 5:16 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Perry, Wolfe44 min
Jun 9, 5:22 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan21 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin47 min
Jun 9, 6:26 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee54 min
Jun 9, 7:01 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more54 min
Jun 9, 7:02 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.